Alabama, 2022

Damaging Winds in Alabama, June 23 to 25, 2022

June 23 to 25, 2022 · NWS MOB · 4 events in 2 counties and zones

Strong thunderstorms developed across southwest Alabama and produced strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Strong thunderstorms developed across southwest Alabama and produced strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 23, 3:05 PM CST, 0 minutes earlier.

Area forecast discussion, Jun 23, 3:05 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
405 PM CDT Thu Jun 23 2022

.NEAR TERM UPDATE /Now Through Friday/...A strong upper level ridge of
high pressure remains positioned over much of the southern CONUS
this afternoon. A weak surface trough also extends westward across
the FL panhandle and into far southwest AL, with light northwesterly
to northerly flow prevalent behind this feature across much of our
CWA this afternoon. A weak seabreeze will develop near the immediate
coast and beaches where surface winds will become more southwesterly
this afternoon. Potentially record breaking heat will be the main
story this afternoon and again Friday afternoon as the upper level
ridge of high pressure remains the dominant weather feature across
our forecast area. So far we have at least tied the record high of
101 degrees for June 23rd at Mobile (as of 130 PM CDT), while
Pensacola has hit 100 degrees as of this writing (slightly below the
record of 102 for the date). Heat indices have ranged between 106-
112 along coastal portions of the CWA (values over 110 degrees
confined to locations along the immediate coast with the developing
seabreeze). A Heat Advisory remains in effect until 7 PM.

Precipitable water values are slightly elevated around 1.5-1.6
inches across portions of southeast MS and interior southwest AL
early this afternoon, where isolated convection has managed to
develop within the mean northerly flow aloft along the eastern
periphery of the ridge axis. Other isolated showers have also
attempted of form along the coastal seabreeze in southwest AL. We
have included mention of isolated storms (~15% coverage) in all of
these areas through the remainder of this afternoon and into early
this evening.

The upper level ridge of high pressure will build east and will
become centered over the vicinity of AR and northern LA by Friday
afternoon. Very hot temperatures are once again expected along the
southeastern periphery of the building ridge Friday and actual high
temperatures are forecast to range between 98-103 degrees across
much of the interior, and in the mid to upper 90s along the
immediate coast and beaches. Surface dewpoints are not expected to
mix out quite as much Friday afternoon over central and southern
portions of the CWA, so we expect maximum heat indices to range
between 107-112 degrees over these areas. We have issued another
Heat Advisory for all but our far northern and northwestern
counties Friday afternoon (where a slightly drier airmass and
subsequent lower heat indices between 100-105 are expected to
reside). Record heat remains a good possibility again Friday. See
numbers below for details at Mobile and Pensacola. Precipitable
water values are forecast to increase to between 1.75 and 2 inches
along coastal portions of the CWA Friday afternoon, so convective
coverage may be a little better/more scattered across these
locations during the afternoon. These higher PWAT values in
combination with afternoon MLCAPE values up to around 2500 J/KG
may result in a few stronger storms capable of producing strong
wind gusts, frequent lightning, and heavy rainfall Friday
afternoon. /21

&&

.SHORT TERM /Friday night Through Sunday night/...Strong upper
level ridging remains in place over the Lower Mississippi Valley
through the early part of the weekend. However, this feature will
begin to flatten and retreat westward Saturday evening and into
Sunday as an upper trough slowly slides across the North Central
Plains and Great Lakes regions. Down at the surface, a weak
boundary remains draped to our north which will allow dew points
to fall into the mid to upper 60s over northern portions of the
area Friday night. Some guidance continues to suggest the
development of a weak surface low over northern Florida which
looks to track westward Saturday evening and then over the Gulf on
Sunday. This feature combined with the weakening ridge will allow
for a large plume of deep layer moisture to move into the local
area during the day Saturday with model precipitable water values
increasing to around 1.6 to 2 inches. Scattered to perhaps locally
numerous showers and storms are expected to develop especially
over portions of south central Alabama and the northwest Florida
Panhandle by Saturday evening. Further west, activity should be
more isolated where the upper ridge will have more of an
influence. Convective activity will likely continue into the
overnight hours and into Sunday as the ridge further breaks down.
As is typical for this time of year, any of the stronger storms
could produce gusty winds, frequent lightning, and heavy rainfall.

As for temperatures, the heat will continue into Saturday and a
Heat Advisory will likely be needed. Eastern portions of the area
may see some relief given the weakening upper ridge and higher
rain chances, but highs are still expected to top out in the mid
to upper 90s. Over southwest Alabama and southeast Mississippi,
highs will climb into the upper 90s to around 100 degrees.
Overnight lows top out in the mid to upper 70s inland with lower
80s along the immediate coast. By Sunday, high temperatures should
return to the lower to mid 90s given the increased rain chances
and weakening ridge aloft. /14

&&

.EXTENDED TERM /Monday Through Thursday/...The upper trough
mentioned in the short term will continue to move across the
Northeast the period, before eventually sliding out over the
western Atlantic. A weak surface boundary is progged to move into
the forecast area early next week where it will then linger
through mid-week. This boundary will cause an increase in moisture
over the area with precipitable water values climbing to around 2
inches to perhaps slightly higher values. The increased moisture
and lift along this boundary combined with daytime heating will
support showers and thunderstorms across the area each day. The
good news is that temperatures in the extended won't be as hot as
what we've seen recently. Highs will top out generally in the 90s
with lows in the 70s. /14

&&

.MARINE...No impacts expected other than locally higher winds and
seas possible near isolated thunderstorms. /21

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory from 10 AM to 7 PM CDT Friday for ALZ052-053-
     055>060-261>266.

     Heat Advisory until 7 PM CDT this evening for ALZ261>266.

FL...Heat Advisory from 10 AM to 7 PM CDT Friday for FLZ201>206.

     Heat Advisory until 7 PM CDT this evening for FLZ201>206.

MS...Heat Advisory from 10 AM to 7 PM CDT Friday for MSZ075-076-078-
     079.

     Heat Advisory until 7 PM CDT this evening for MSZ078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jun 23, 12:48 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
148 PM CDT Thu Jun 23 2022

MSZ067-075-076-231930-
Perry MS-Greene MS-Wayne MS-
148 PM CDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of northeastern Perry,
southern Wayne and northern Greene Counties through 230 PM CDT...

At 147 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Clara, or 7 miles southwest of Waynesboro,
moving south at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro, Richton and Clara.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3143 8894 3163 8894 3168 8863 3136 8844
      3135 8844 3125 8870 3129 8895 3143 8895
TIME...MOT...LOC 1847Z 352DEG 20KT 3159 8873

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Jun 23, 1:55 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
255 PM CDT Thu Jun 23 2022

MSZ067-232045-
Wayne MS-
255 PM CDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of northeastern Wayne
County through 345 PM CDT...

At 254 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles northeast of Waynesboro, moving south at
10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3160 8846 3156 8854 3161 8868 3179 8866
      3181 8847
TIME...MOT...LOC 1954Z 357DEG 10KT 3175 8853

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Jun 23, 2:14 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Mobile AL
314 PM CDT Thu Jun 23 2022

ALZ052-232045-
Washington AL-
314 PM CDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of north central
Washington County through 345 PM CDT...

At 313 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles east of Millry, or 12 miles north of
Chatom, moving south at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Washington County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3168 8826 3166 8813 3152 8806 3149 8819
      3153 8829
TIME...MOT...LOC 2013Z 359DEG 12KT 3164 8821

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Jun 23, 2:39 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Mobile AL
339 PM CDT Thu Jun 23 2022

ALZ053-232130-
Clarke AL-
339 PM CDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of north central Clarke
County through 430 PM CDT...

At 339 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles southwest of Dixons Mill, or 10 miles
northwest of Thomasville, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thomasville and Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3180 8769 3174 8787 3181 8799 3199 8799
      3199 8771
TIME...MOT...LOC 2039Z 002DEG 14KT 3201 8787

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

The radar

The Mobile radar (KMOB), 141 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
June 23, 3:05 PM CST to 3:07 PM CST
Where
Clarke County, Tallahatta Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.900, -87.820

High winds downed a tree on a mobile home.

Thunderstorm Wind, Clarke

When
June 23, 3:05 PM CST to 3:07 PM CST
Where
Clarke County, 2 mi NNW of Thomasville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.947, -87.743

High winds downed trees and large limbs in northern Clarke county.

Thunderstorm Wind, Clarke

When
June 25, 1:45 PM CST to 1:47 PM CST
Where
Clarke County, 2 mi N of Thomasville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.949, -87.730

High winds downed multiple trees near the Highway 43 and Alabama highway 5 intersection.

Thunderstorm Wind, Baldwin

When
June 25, 1:53 PM CST to 1:55 PM CST
Where
Baldwin County, 2 mi SE of Malbis
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.630, -87.826

High winds estimated around 60 mph damaged a fence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042538, 1042539, 1042542, 1042546.